Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 268, NWS Bismarck, ND

August 14, 2011Divide County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 14, 2011, 9:30 PM CDT for Divide County, Williams County, North Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2011, 9:30 PM CDT (02:30 UTC)
Expired
Aug 14, 2011, 10:21 PM CDT
In force
51 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Divide County, ND, Williams County, ND

The radar

The Glasgow radar (KGGW), 215 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2011-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2011-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
NaN m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WUUS53 KBIS 150230
SVRBIS
NDC023-105-150330-
/O.NEW.KBIS.SV.W.0268.110815T0230Z-110815T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
930 PM CDT SUN AUG 14 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA...
  NORTHWESTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 1030 PM CDT

* AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF GRENORA...OR 36 MILES NORTHWEST OF WILLISTON...AND MOVING
  EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRENORA AROUND 945 PM CDT.
  HANKS AROUND 1000 PM CDT.
  ZAHL AROUND 1015 PM CDT.

THIS STORM WILL MOVE ACROSS HIGHWAY 50 IN NORTHWESTERN WILLIAMS 
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4878 10362 4843 10359 4848 10405 4870 10405
TIME...MOT...LOC 0229Z 257DEG 18KT 4860 10405
WIND...HAIL 60MPH 1.00IN

$$

VINING
2 follow-up statements
993 
WWUS53 KBIS 150254
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
954 PM CDT SUN AUG 14 2011

NDC023-105-150330-
/O.CON.KBIS.SV.W.0268.000000T0000Z-110815T0330Z/
WILLIAMS ND-DIVIDE ND-
954 PM CDT SUN AUG 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
DIVIDE AND NORTHWESTERN WILLIAMS COUNTIES UNTIL 1030 PM CDT...

AT 951 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
HANKS AND GRENORA...OR 31 MILES SOUTHWEST OF CROSBY...MOVING EAST AT 
25 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF 
NORTHWESTERN WILLIAMS AND SOUTHWESTERN DIVIDE COUNTIES...AND ALONG 
HIGHWAY 50 IN NORTHWESTERN WILLIAMS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4859 10405 4870 10405 4878 10362 4848 10359
TIME...MOT...LOC 0254Z 257DEG 20KT 4865 10383
WIND...HAIL 60MPH 1.00IN

$$

VINING
877 
WWUS53 KBIS 150321
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1021 PM CDT SUN AUG 14 2011

NDC023-105-150330-
/O.CAN.KBIS.SV.W.0268.000000T0000Z-110815T0330Z/
WILLIAMS ND-DIVIDE ND-
1021 PM CDT SUN AUG 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DIVIDE AND
NORTHWESTERN WILLIAMS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

THUNDERSTORMS WERE OVER SOUTHWESTERN DIVIDE COUNTY...EXTENDING FROM 
THE MONTANA BORDER TO HIGHWAY 85...MOVING EAST AT 30 MPH.

LAT...LON 4859 10405 4870 10405 4878 10362 4848 10359
TIME...MOT...LOC 0320Z 257DEG 20KT 4868 10362

$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 7:22 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 14, 7:22 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
722 PM CDT SUN AUG 14 2011

.UPDATE...CLOUDS AND TEMPERATURES.

&&

.DISCUSSION...SURFACE LOW PRESSURE WITH AN ASSOCIATED WARM FRONTAL
BOUNDARY EXTENDED ACROSS EASTERN MONTANA. SCATTERED THUNDERSTORMS
ARE FORMING ALONG THE WARM FRONTAL BOUNDARY ACROSS EASTERN MONTANA
AND THESE SHOULD TRACK INTO WESTERN NORTH DAKOTA BEFORE
DIMINISHING AROUND OR SHORTLY AFTER MIDNIGHT. CURRENT FORECAST HAS
THESE STORMS WELL FORECAST. ANOTHER CLUSTER OF STORMS IS FORMING
ALONG NORTH CENTRAL SOUTH DAKOTA..POSSIBLY IN AN AREA OF WARM
ADVECTION WELL AHEAD OF THE WARM FRONT...OR POSSIBLY ALONG AN OLDER
OUTFLOW BOUNDARY DRIFTING SOUTH. BEEFED UP THE POPS ALONG AND EAST
OF SIOUX COUNTY THIS EVENING.

&&

.AVIATION...
A FRONT WILL MOVE FROM EASTERN MONTANA INTO WESTERN NORTH DAKOTA
MONDAY...WHICH WILL CREATE THE POSSIBILITY OF THUNDERSTORMS FROM
WEST TO EAST THROUGHOUT THE DAY. THUNDERSTORMS WILL BE SCATTERED
NEAR KISN AND KDIK...AND ISOLATED NEAR KMOT AND KBIS AROUND 18Z
MONDAY. MVFR VISIBILITIES WILL BE POSSIBLE BETWEEN 11Z AND 13Z
MONDAY AT KJMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...JJT
Hazardous weather outlook, Aug 14, 4:02 PM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
402 PM CDT SUN AUG 14 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-152115-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
402 PM CDT SUN AUG 14 2011 /302 PM MDT SUN AUG 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS SOUTH
CENTRAL NORTH DAKOTA THIS EVENING. POSSIBLE FLOODING WILL BE THE
MAIN THREAT ASSOCIATED WITH THIS ACTIVITY.

CHANCES FOR THUNDERSTORMS WILL INCREASE TONIGHT OVER WEST AND
CENTRAL NORTH DAKOTA. A FEW STRONGER STORMS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS CONTINUE MONDAY THROUGH TUESDAY
EVENING. SOME STORMS MAY BE STRONG TO SEVERE DURING THIS PERIOD.
STAY TUNED FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN MONDAY THROUGH
TUESDAY.

TM

In the hours before

Special weather statement, Aug 14, 3:34 PM CDT, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
334 PM CDT SUN AUG 14 2011

NDZ050-051-142130-
DICKEY-MCINTOSH-
334 PM CDT SUN AUG 14 2011

...SPECIAL WEATHER STATEMENT...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL MCINTOSH COUNTY...MOVING EAST AT 25
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  ASHLEY...VENTURIA

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

TAEGER/ABELING
Special weather statement, Aug 14, 7:51 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
751 PM CDT SUN AUG 14 2011

NDZ046-047-150145-
EMMONS-LOGAN-
751 PM CDT SUN AUG 14 2011

...SPECIAL WEATHER STATEMENT...

AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER CENTRAL EMMONS COUNTY...MOVING
EAST AT 15 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL EMMONS COUNTY AT 800 PM CDT
  RURAL LOGAN COUNTY AT 830 PM CDT

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

ABELING
Special weather statement, Aug 14, 8:17 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
817 PM CDT SUN AUG 14 2011

NDZ046-047-150215-
EMMONS-LOGAN-
817 PM CDT SUN AUG 14 2011

...SPECIAL WEATHER STATEMENT...

AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER CENTRAL EMMONS COUNTY...MOVING
EAST AT 10 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...FREQUENT DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL EMMONS COUNTY AT 830 PM CDT

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

ABELING
Special weather statement, Aug 14, 8:57 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
857 PM CDT SUN AUG 14 2011

NDZ034-046-150300-
EMMONS-MORTON-
857 PM CDT SUN AUG 14 2011

...SPECIAL WEATHER STATEMENT...

AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTHEASTERN MORTON COUNTY...MOVING
EAST AT 10 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL EMMONS COUNTY AT 910 PM CDT
  RURAL MORTON COUNTY AT 910 PM CDT

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:22 PM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh53 min
Aug 14, 9:18 PM CDTAreal Flood AdvisoryBISEmmons, Logan, McIntosh, Morton6 hr
Aug 14, 10:14 PM CDTFlash Flood WarningBISEmmons, Morton6 hr
Aug 14, 11:27 PM CDTSevere Thunderstorm WarningBISDivide, Williams63 min
Aug 15, 12:23 AM CDTSevere Thunderstorm WarningBISMorton, Oliver67 min
Aug 15, 1:48 AM CDTSevere Thunderstorm WarningBISMcKenzie57 min
Aug 15, 2:44 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mountrail61 min
Aug 15, 3:46 AM CDTSevere Thunderstorm WarningBISDunn, Mercer59 min
Aug 15, 4:04 AM CDTAreal Flood WarningBISEmmons, Morton7 hr
Aug 15, 4:23 AM CDTSevere Thunderstorm WarningBISMcLean, Mercer50 min
Aug 15, 4:46 AM CDTSevere Thunderstorm WarningBISMercer, Oliver29 min
Aug 15, 5:10 AM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Mercer, Morton, Oliver65 min
Aug 15, 8:19 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure56 min
Aug 15, 5:12 PM CDTSevere Thunderstorm WarningBISDunn, Stark63 min
Aug 15, 5:23 PM CDTSevere Thunderstorm WarningBISBowman, Slope67 min
Aug 15, 5:41 PM CDTTornado WarningBISDunn, Mercer, Morton, Stark34 min
Aug 15, 6:14 PM CDTSevere Thunderstorm WarningBISDunn, Mercer, Morton, Stark20 min
Aug 15, 6:18 PM CDTSevere Thunderstorm WarningBISBottineau, Renville38 min
Aug 15, 6:20 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope55 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.